Large Study Finds Trans Men on Testosterone at Risk for Bloo
Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...Now open: Certificate Course in Management of Covid-19 by Govt. Of Gujarat and PlexusMDKnow more...
Over 10% of transgender men (females transitioning to male) who take testosterone develop high hematocrit levels that could put them at greater risk for a thrombotic event, and the largest increase in levels occurs in the first year after starting therapy, a new Dutch study indicates.

Erythrocytosis is a known side effect of testosterone therapy that can increase the risk of thromboembolic events.

The objective was to study the prevalence and determinants in the development of erythrocytosis in trans men using testosterone. A twenty year follow-up study in adult trans men who started testosterone therapy, and had monitoring of hematocrit at our center (n=1073).

Results:
-- Erythrocytosis occurred in 11% (hematocrit more than 0.50 l/l), 3.7% (hematocrit more than 0.52 l/l) and 0.5% (hematocrit more than 0.54 l/l) of trans men.

-- Tobacco use, long-acting undecanoate injections, age at initiation of hormone therapy, BMI and pulmonary conditions associated with erythrocytosis and polycythemia vera were associated with hematocrit more than 0.50 l/l.

-- In the first year of testosterone therapy hematocrit increased most: 0.39 l/l at baseline to 0.45 l/l after 1 year.

-- Although there was only a slight continuation of this increase in the following 20 years, the probability of developing erythrocytosis still increased (10% after 1 year, 38% after 10 years).

Conclusively, erythrocytosis occurs in trans men using testosterone. The largest increase in hematocrit was seen in the first year, but also after the first years there is a substantial number of people that present with hematocrit more than 0.50 l/l. A reasonable first step in the care for trans men with erythrocytosis while on testosterone is to advise them to quit smoking and to switch to a transdermal administration route and if BMI is high, to lose weight.

Source: https://academic.oup.com/jcem/advance-article/doi/10.1210/clinem/dgab089/6138195
Like
Comment
Share